|Home | About | Journals | Submit | Contact Us | Français|
We wish to address our article ‘Retrobulbar optic neuritis after Hepatitis A vaccination in a HIV-infected patient',1 in which we suggested a temporal association between Hepatitis A vaccination and optic neuritis. The patient's subsequent progress is shown in Figure 1. As our patient sero-converted after the first dose, he did not receive further Hepatitis A or other vaccinations during the follow-up period.
He was diagnosed with multiple sclerosis (MS), 3 years after the occurrence of optic neuritis. We now feel that the initial two events are more likely coincidental than causative.
Since our earlier article, case reports continue to suggest an association between vaccination and optic neuritis.2, 3 Larger studies, however, are still unable to establish a definite link. Besides those mentioned previously, Liang et al4 recently reported the occurrence of three cases of optic neuritis in the post-marketing surveillance of 89.6 million doses of Influenza A (H1N1) vaccine in China, between September 2009 and March 2010, and concluded that there was no observable pattern of adverse events after the administration of influenza A (H1N1) vaccine. One caveat of this study is the passive reporting of adverse events making underreporting likely. Despite this, the incidence of optic neuritis (post-vaccination) is 0.003 cases per 100000 doses, much lower than the rate of 0.89 per 100000 for optic neuritis in Singaporean Chinese.5
On longer follow-up of this patient, it appears that the two events are more likely coincidental. We feel that patients who develop post-vaccination optic neuritis should be followed up as they may develop demyelinating syndromes years later.
The authors declare no conflict of interest.